The most obvious and surefire way to avoid overdosing on drugs and alcohol is to avoid using drugs and alcohol. But it's not that simple for a great number of people. Alcohol and drug addiction is a disease and since there is no known cure, it must be managed as best as possible. Part of managing this disease is to understand the effects of misuse, particularly overdosing.
Unfortunately, not everyone is ready to quit drinking and doing drugs. If you or someone you love is not willing to quit it is essential to focus on harm reduction. One of the most dangerous things those suffering from drug or alcohol addiction face is overdose.
According to Harm Reduction Coalition here are some ways individuals struggling with addiction can reduce the chances of an overdose:
1) Learn about your tolerance to different substances and know your health condition so you can decide accordingly.
2) Avoid mixing alcohol with heroin/pills – this is an incredibly dangerous combination.
3) If drinking or taking pills with heroin, do the heroin first to better gauge how high you are – alcohol and especially benzos impair judgment so you may not remember or care how much you’ve used.
4) Use less after any period of abstinence or decreased use – even a few days away can lower your tolerance.
5) Be careful when switching from one type of opioid pill to another since their strengths and dosage will vary.
6) Always let someone know when and where you are using and ask them to repeatedly check in on you.
7) Make sure you have a naloxone kit on you and learn how to use it properly. Teach a friend who knows you are using drugs.
8) Find a good, nonjudgmental doctor and get checked out for any health factors that may increase your risk of overdose, like HIV, viral hepatitis, COPD, high or low blood pressure, high cholesterol, heart disease or other physical issues that could increase your risk for a stroke, seizure, respiratory problems or heart attack.
9) Be careful when changing modes of administration since you may not be able to handle the same amounts.
10) Take care of your friends, support each other and recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
If you feel someone is overdosing don't hesitate to call 911. Have a plan ready anytime you or your friends will be using drugs and know how to respond in an emergency.
We hope that you are ready to heal from addiction and won’t need to depend on overdose prevention tips. Please get help. RECOVER is possible. We are here to help.